I am 250 lbs., at 5'6" and 39 years old. I started bleeding the first week of March. I had just started an aerobics tape and was using it every day in February. The first week bleeding in March was light to average, the second week it was spotting, then the 3rd and 4th was very heavy. My GP gave me a shot of estrogen to stop the bleeding so that we could get a pap since it had been awhile. It did stop for about 5 days but then started again before a pap was taken. He went on vacation and another doctor gave me progesterone to take. I took it for 3 weeks but nothing happened. The whole month of April, I bled average to heavy with 3 days of extreme heaviness in which I flooded the bed at night. I have HMO insurance so I have to wait for the doctors to refer me but I am demanding it be soon!! My feet have been swelling up a lot and I have been drinking more water. That has helped. Other than the bleeding, there has been no period.
The abnormal bleeding in March can be an ovulatory problem (lack of or premature corpus luteum dysfunction) or a mechanical cause such as a polyp or fibroid. Either can be brought on by exercise or can be spontaneous, we won't know.
The initial estrogen shot you received may temporarily stop bleeding, but it always needs to be followed up with progestin (e.g. Provera) otherwise you may resume bleeding again (as you did after 5 days). The Provera you were then given was appropriate. It may slow the bleeding but the bleeding doesn't usually resolve until it is discontinued and a withdrawal happens (sometimes called a medical curettage). You said the 3 weeks of Provera "didn't work", what did you mean by that?
Well, the doctor said the first week I would still bleed but not the second and third week. I bled the whole time I was on it. I completed the 3 week dosage on Monday. Since then I have had just light spotting. Do you think it's over?
No. You will probably start another period in 2 days to two weeks. This next period may or may not be normal but after it is over, your menses may be straightened out. One or two cycles of BC pills would be insurance to really straighten it out (if you can take pills). Then, if you have any bleeding after that, an office endometrial biopsy needs to be done.
If the cause of the bleeding was just mechanical, was it due to me being obese and trying to exercise?
If there is a "plush" endometrium (estrogen stimulated because of synthesis of estrogen in fat cells), exercise could cause the bleeding. Now, after the endometrium has sloughed due to the progesterone withdrawal (in next several days), exercise should no longer cause bleeding.
Should I lose weight first with walking and not aerobics until I have lost 50 lbs?
I don't think that will make a difference.
I will comment that my second doctor said after a failed attempt at a pap again: "Well, you have three options..progesterone, D&C or hysterectomy!!" I am so glad I took the progesterone! I thought this "options" thing was a bit premature!
Is the 2nd doctor a gynecologist? Nothing against GPs but sometimes they don't do the same volume of office endometrial biopsies as gynecologists so they may have more technical difficulty. I would be sure to see a gynecologist if the bleeding isn't straightened out after this cycle.
I was so hopeful. Today was the first day, in 2 1/2 months, of no bleeding! One or two cycles of BC pills? What is BC? Yes, the second doctor was a GP. We have HMO insurance and he wouldn't refer me to a GYN until a pap was taken. We have HMO because it's better for kids and preventive medicine, but not for choice of doctor. So when Jan 1, 1999 hits, we are switching back to the old insurance. I did demand on Tuesday a referral and finally got one. I have an appointment with a GYN on June 10th. I don't know what I will be doing by then..I could be in the middle of a bad period. But either way, eventually I do need a complete GYN physical. It has been 10 years for one.
BC stands for birth control. I'm sorry, I shouldn't use abbreviations. Sometimes you'll see OCPs standing for oral contraceptive pills which is the same as BCPs, birth control pills. Both these are different than HRT (hormone replacement therapy) or ERT (estrogen replacement therapy), although sometimes birth control pills are being used for "HRT" in the perimenopausal age ranges. Confusing isn't it. Glad you asked.
I am learning lots of abbreviations with this bleeding. I may be a rare case, but I have never used birth control pills. My husband takes care of that, he said he wants to make sure. Think there is a trust issue here? Anyway, thanks for all the advice.